When Medicine Makes Headaches Worse
For many of us, it's a natural response: you have a headache,
so you take a few painkillers. If the pain comes back, you repeat as
Though that may be fine for a day or two, taking headache pills
any more than that can have unexpected and serious consequences. In fact,
overusing painkillers can perpetuate headaches, making them return as soon as
the medication wears off. And when that pain comes back, the natural response
is to take more painkillers -- maybe the worst thing you could do.
To break the cycle, you must stop taking the medication.
However, that can cause days, weeks, or even months of agonizing symptoms,
including headaches and fatigue. It often requires other medications, and
sometimes hospitalization, to help you get through it.
Who knew that the innocent-looking, little bottle in your
medicine cabinet could cause all that?
According to surveys, about 4% of the U.S. population suffers
from daily headaches, and Timothy R. Smith, MD, estimates that most of that
group have rebound headaches, also called medication overuse headaches. Though
they may be less frequent than migraines -- which afflict 12% of the population
-- rebound headaches cause a great deal of preventable suffering.
Smith, the medical director of the Ryan Headache Center in St.
Louis, says though experts still don't know exactly what causes rebound
headaches, the regular overuse of pain medication can cause physiological
changes. Using too much of a painkiller seems to lower a person's pain
threshold so that they begin to require painkillers to feel
"I believe that overusing painkillers actually lowers the
level of serotonin, a chemical in the brain," says Seymour Diamond, MD,
director and founder of the Diamond Headache Clinic in Chicago and executive
chairman of the National Headache Foundation. A decreased level of serotonin
can change how a person experiences pain.
Part of the problem with rebound headaches is that they are
sometimes difficult to identify, especially since people with rebound headaches
usually had chronic headaches to begin with (which is precisely why they
started to take medication). Noticing the shift from a migraine headache to a
rebound headache may be difficult for patient and doctor alike.
However, the symptoms can be somewhat different. The nausea and
sensitivity to light that are typical with migraine headaches are usually
absent in rebound headaches, and the pain can be anywhere on the head.
"The typical patient with rebound headaches will come in
and complain that he has headaches every day," says R. Michael Gallagher,
DO, founding director of the University Headache Center in Moorestown, N.J.
"The pain will escalate to a point where it's interfering with his life and
he's suffering from depression and anxiety, and simply not feeling like himself